Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Lake Charles, LA

April 5, 2012Avoyelles Parish, Evangeline Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 5, 2012, 12:55 AM CDT for Avoyelles Parish, Evangeline Parish, Rapides Parish, Louisiana. It was in force for 35 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2012, 12:55 AM CDT (05:55 UTC)
Expired
Apr 5, 2012, 1:30 AM CDT
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA

What was reported inside it

TimeReportWhereRemark
Apr 5, 1:06 AM CDTTSTM WND DMGBunkie, LABUNKIE POLICE REPORT TREES AND POWERLINES DOWN IN BUNKIE POSSIBLY RELATED TO A TORNADO. SOME TREES FELL INTO RESIDENCES. TIME ESTIMATED BY RADAR
Apr 5, 1:06 AM CDTHAIL 2.75Bunkie, LABUNKIE PD REPORT BASEBALL SIZE HAIL NEAR BUNKIE. TIME ESTIMATED BY RADAR
Apr 5, 1:11 AM CDTHAIL 0.52 Ne Bunkie, LAPUBLIC REPORTS VIA FACEBOOK MARBLE SIZE HAIL NEAR LONGBRIDGE. TIME ESTIMATED BY RADAR
Apr 5, 1:12 AM CDTHAIL 1Bunkie, LAPUBLIC REPORTS VIA FACEBOOK QUARTER SIZE HAIL NEAR BUNKIE.
Apr 5, 1:13 AM CDTHAIL 1.75Bunkie, LABUNKIE FIRE DEPARTMENT REPORTS GOLF BALL SIZE HAIL NEAR BUNKIE.
Apr 5, 1:15 AM CDTHAIL 0.25Bunkie, LANUMEROUS REPORTS OF DAMAGE FROM HAIL IN AND AROUND THE BUNKIE AREA. REPORTS INDICATE NUMEROUS BROKEN WINDOWS ON HOMES AND VEHICLES.
Apr 5, 1:18 AM CDTHAIL 1.755 E Bunkie, LAPUBLIC REPORTS VIA FACEBOOK GOLF BALL SIZE HAIL BETWEEN BUNKIE AND EVERGREEN
Apr 5, 1:24 AM CDTHAIL 1.75Cottonport, LAPUBLIC REPORTS VIA FACEBOOK GOLF BALL SIZE HAIL NEAR COTTONPORT.
Apr 5, 1:25 AM CDTTSTM WND DMGBunkie, LAKLFY RELAYS A PUBLIC REPORT OF WIND DAMAGE TO THE WINDOWS ROOF AND PORCH OF A HOUSE IN BUNKIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS54 KLCH 050555
SVRLCH
LAC009-039-079-050630-
/O.NEW.KLCH.SV.W.0038.120405T0555Z-120405T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1255 AM CDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES BUNKIE...
  NORTH CENTRAL EVANGELINE PARISH IN CENTRAL LOUISIANA...
  SOUTHEASTERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES CHENEYVILLE...

* UNTIL 130 AM CDT

* AT 1255 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL....
  OVER CHENEYVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUNKIE BY 110 AM CDT...
  EVERGREEN AND HESSMER BY 125 AM CDT...
  COTTONPORT BY 130 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DAMAGING HAIL...CAPABLE OF CAUSING EXTENSIVE
PROPERTY DAMAGE AND SERIOUS INJURY. TAKE COVER NOW AND AVOID WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY 
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3110 9208 3087 9199 3090 9241 3097 9242
TIME...MOT...LOC 0555Z 259DEG 20KT 3095 9229

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:09 AM CDT, 46 minutes earlier.

Area forecast discussion, Apr 5, 12:09 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1209 AM CDT THU APR 5 2012

.AVIATION...
MAJORITY OF CONVECTION HAS MOVED OFF TO THE EAST TONIGHT...WITH
THE EXCEPTION OF SOME ISOLATED STORM MOVING NE ACRS CNTL LA THUS
HAVE KEPT A VCTS IN AT KAEX THROUGH 08Z. OTHERWISE...LATEST SATLT
TRENDS SHOW MID AND HIGH CLOUDS MOVING E WITH THE CONVECTIVE
COMPLEX...WITH MOSTLY CLR SKIES OVER THE WRN HALF OF THE AREA. AT
THIS TIME...LOW CLOUDS REMAIN SCT...BUT EXPECT AN INCR THROUGH
08-09Z WITH MVFR CIGS DEVELOPING ALONG WITH SOME PATCHY FOG. MVFR
CONDITIONS SHOULD PREVAIL AT ALL SITES TONIGHT...WITH CIGS/VISBYS
OCCASIONALLY FALLING TO IFR/LIFR LEVELS TOWARD DAYBREAK. LT/VAR
WINDS WILL BECOME WLY THURSDAY MORNING...WITH DRIER WORKING IN FM
THE WEST WHICH WILL HELP LIFT FOG/LOW CLOUDS. EXPECT VFR
CONDITIONS BY MIDDAY WITH GUSTY W/NW WINDS DURING THE AFTN.

&&

.PREV DISCUSSION... /ISSUED 928 PM CDT WED APR 4 2012/

DISCUSSION...
HAVE NO PROBLEM WITH THE CURRENT GRID PACKAGE...WITH SCATTERED
POPS THRU 1 AM AND ISOLATED AFTER THAT. SHOULD SEE MUCH DRIER AIR
BY THURSDAY MORNING.

PREV DISCUSSION... /ISSUED 656 PM CDT WED APR 4 2012/

AVIATION...
ABUNDANT MID AND HIGH CLOUDS HAVE OVERSPREAD THE REGION FM A
CLUSTER OF THUNDERSTORMS WELL SW OF TAF SITES THIS EVENING. A FEW
ISOLATED LIGHT SHOWERS WERE NOTED OVER THE AREA. ACTIVITY
EXPECTED TO DIMINISH BY 03Z...WITH STRONGER STORMS TO REMAIN SOUTH
OF THE AREA. WK CD FNT W OF REGION WILL MAKE LITTLE PROGRESS EAST
TONIGHT. WINDS EXPECTED TO REMAIN LT/VAR TONIGHT...WITH INCR LOW
CLOUDS OVERNIGHT WITH PREV MVFR/OCCNL IFR CIGS. PATCHY FOG WILL
ALSO BE POSSIBLE. CONDITIONS WILL IMPROVE THURSDAY MORNING WITH
WLY WINDS DEVELOPING AND DRIER AIR MOVING INTO THE AREA.

PREV DISCUSSION... /ISSUED 255 PM CDT WED APR 4 2012/

DISCUSSION...
THE MCS THAT MOVED THROUGH LATE LAST NIGHT AND VERY EARLY THIS
MORNING HAS PUSHED OUT INTO THE NORTHERN GULF OF MEXICO AND HELD
TOGETHER RATER WELL. THE RESULT HAS BEEN CIRRUS CONVECTIVE BLOW-
OFF AND A ROBBING OF THE REAL GOOD LOW LEVEL INSTABILITY OVER THE
FORECAST AREA. FURTHER TO THE SOUTHWEST...WHERE INSTABILITY HAS
BEEN GREATER...SEVERE HAIL PRODUCING STORMS HAVE DEVELOP IN THE
KHGX FORECAST AREA.

SURFACE COLD FRONT FROM EXTREME NORTHWEST LOUISIANA THROUGH EAST
TEXAS HAS NOT MOVED MUCH TODAY. HOWEVER...SOUTHERN PLAINS UPPER
LEVEL LOW IS BEGINNING TO MOVE OFF TO THE EAST...AND THIS SHOULD
HELP PUSH THIS FEATURE GRADUALLY ACROSS THE FORECAST AREA LATER
TONIGHT INTO EARLY THURSDAY. OVER THE PAST HOUR...LAPS CAPES ARE
FINALLY BEGINNING TO RECOVER ACROSS THE FORECAST AREA WITH VALUES
ABOVE 1500 J/KG. INTEGRATED PRECIPITABLE WATER FROM GPS-MET DATA
ALSO SHOWS A MOIST AIR MASS HANGING AROUND WITH VALUES OVER 1.3
INCHES. HIGH RES MODELS WHICH HAS DONE A GOOD JOB LATELY...DOES
SHOW SCATTERED ACTIVITY DEVELOPING BETWEEN 4 AND 7 PM ACROSS THE
FORECAST AREA WITH MAX HEATING AND VORT LOBE BEGINNING TO PUSH
INTO THE FORECAST AREA. THEREFORE...THERE COULD BE A QUICK PULSE
UP OF ACTIVITY LATER THIS AFTERNOON BEFORE SUNSET. ONE OR TWO OF
THE STORMS COULD BECOME STRONG IF INSTABILITY RECOVERS AS
EXPECTED...WITH HAIL AND/OR DOWNBURST WINDS.

IF ACTIVITY CAN DEVELOP...IT SHOULD HANG AROUND TO AFTER
SUNSET...THEN BEGIN TO DIMINISH BY LATE EVENING AS VORT LOBE
ASSOCIATED WITH THE UPPER LEVEL LOW...KICKS OFF TO THE EAST.

DRIER AIR WILL GRADUALLY FILTER IN BEHIND THE FRONT ON THURSDAY
WITH LESS HUMID CONDITIONS EXPECTED BY AFTERNOON.

RIDGE SHOULD THEN BUILD IN AND BE THE DOMINATE FEATURE THROUGH THE
END OF THE WEEK INTO THE EASTER WEEKEND. NICE WEATHER SHOULD
PREVAIL WITH NO RAIN CHANCE...SLIGHTLY COOLER LOW TEMPERATURES AND
LESS HUMID AFTERNOONS.

EXTENDED GUIDANCE SHOWING ANOTHER COLD FRONT COMING THROUGH LATE
MONDAY NIGHT INTO TUESDAY MORNING. THERE MAY BE JUST ENOUGH
MOISTURE RETURN FOR A SLIGHT CHANCE OF SHOWERS. HOWEVER...LOW
LEVEL CONVERGENCE AND UPPER LEVEL DYNAMICS LOOK WEAK.

RUA

MARINE...
A COLD FRONT WILL GRADUALLY MOVE ACROSS THE COASTAL WATERS LATER
TONIGHT AND EARLY THURSDAY. A FEW SHOWERS OR STORMS MAY DEVELOP IN
THE MOIST AIR MASS BEFORE THE FRONT MOVES THROUGH. BEHIND THE
FRONT...MODERATE NORTHERLY WINDS CAN BE EXPECTED ON THURSDAY NIGHT
INTO FRIDAY. THEN A MAINLY LIGHT EASTERLY FLOW CAN BE EXPECTED
OVER THE WEEKEND AS HIGH PRESSURE RIDGES DOWN FROM THE NORTHEAST.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  65  85  59  82 /  30  10   0   0
KBPT  63  85  58  82 /  30  10   0   0
KAEX  60  83  55  80 /  30  10   0   0
KLFT  67  84  59  81 /  30  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...04
AVIATION...04
Hazardous weather outlook, Apr 4, 3:10 PM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
310 PM CDT WED APR 4 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-051245-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
310 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EARLY EVENING AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS A MOIST AND UNSTABLE AIR MASS. ONE OR TWO OF THE
STORMS MAY PULSE UP TO STRONG OR BORDERLINE SEVERE...MAINLY
BETWEEN 5 PM AND 9 PM. LARGE HAIL AND DAMAGING DOWN BURST WINDS
WILL BE THE MAIN CONCERN WITH ANY STORM THAT CAN DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:18 PM CDTSpecial Marine WarningLCH39 min
Apr 4, 8:25 PM CDTSpecial Marine WarningLCH69 min
Apr 4, 8:38 PM CDTRiver Flood WarningLCHCalcasieu6 days
Apr 4, 10:25 PM CDTSpecial Marine WarningLCH65 min
Apr 5, 1:22 AM CDTTornado WarningLCHAvoyelles23 min
Apr 5, 1:44 AM CDTTornado WarningLCHAvoyelles, Saint Landry31 min
Apr 5, 2:44 AM CDTSpecial Weather StatementLCHSt. Mary31 min
Apr 5, 3:25 AM CDTSpecial Weather StatementLCHSt. Mary35 min
Apr 5, 3:37 AM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary23 min
Apr 5, 4:30 AM CDTSpecial Weather StatementLCHSaint Martin45 min
Apr 5, 5:26 AM CDTSpecial Weather StatementLCHAssumption34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.